Texas, 2017

Tornado in Texas, January 15, 2017

January 15, 2017 · NWS HGX · 1 event in 1 county or zone

A weak and brief afternoon tornado caused minimal damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A weak and brief afternoon tornado caused minimal damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 15, 12:46 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 15, 12:46 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1246 PM CST Sun Jan 15 2017

UPDATE... The forecast was strongly on track this morning, with
temps that tracked very close to forecast and scattered showers
with a thunderstorm or two. Of late, not only has fog dissipated,
but some breaks in the clouds have been seen, allowing for
temperatures to quickly jump into the middle 70s where the most
sun has been able to peek through. Additionally, showers have
become more numerous along a mesoscale boundary lifting into the
northern part of our area, and so have increased both PoPs across
the area and temps in the south. While the HRRR keeps the area
essentially dry in the wake of the northern showers and storms,
there is concern with offshore showers on radar, some favorable
jet placement, plenty of moisture, and potentially more
instability from higher than forecast temperatures. So have
instead opted to raise PoPs farther south rather than decrease
them as the model guidance might imply. Still, in deference to the
dry models, have kept them markedly lower than the likelies now in
place in the north.

Luchs
&&

.AVIATION...
Showers and a few thunderstorms lifting north nearing the CLL/UTS
TAF sites. Speed max moving over Coastal Bend/SETX area and
appears that it is helping to enhance storms in the north and
starting to help with RR and showers around Matagorda Bay. As the
speed max moves east and showers continue to develop with heating
may see some further enhancement and could see some isolated TSRA
develop in the vicinity of LVJ/HOU/IAH after 21z. Will be watching
closely for this to set up. Otherwise mix of VFR/MVFR cigs in the
deeper mixed airmass in the southern CWA...MVFR in the north.
After 02-05z window tonight CIGS should lower with stronger more
southerly trajectories. Expect mainly MVFR conditions turning into
IFR/LIFR CIGS after 09z across the region. Stratus deck should mix
out again Monday 15-16z as frontal boundary CLL around 18z.
Showers and isolated thunderstorms again a threat with late
morning/afternoon heating. CIGS at CLL may drop during the
afternoon if stalling front makes it through CLL (if so probably
after 20z).
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  64  74  55  63 /  60  60  70  60  50
Houston (IAH)              75  66  77  62  71 /  40  40  50  60  60
Galveston (GLS)            74  63  70  63  70 /  30  30  40  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
     the following zones: Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...25
Hazardous weather outlook, Jan 15, 4:04 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
404 AM CST SUN JAN 15 2017

TXZ163-164-176>179-195>200-210>212-226-227-161015-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
404 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN APPROACHING UPPER LEVEL DISTURBANCE COUPLED WITH DAYTIME
HEATING AND A WEAK COLD FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS OVER MAINLY THE NORTHWEST HALF OF SOUTHEAST TEXAS.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND.

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THURSDAY WITH
PERIODS OF SHOWERS AND THUNDERSTORMS. AT THIS TIME, INSTABILITY
LOOKS WEAK AND SEVERE THUNDERSTORMS LOOK UNLIKELY HOWEVER RAINFALL
COULD BECOME LOCALLY HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-161015-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
404 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

SEA FOG DISSIPATED SATURDAY EVENING AS SHOWERS MOVING ACROSS THE
COASTAL WATERS HELPED TO MIX THE AIR. CONDITIONS STILL LOOK
SOMEWHAT FAVORABLE FOR SEA FOG TODAY ESPECIALLY OVER GALVESTON
BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS WILL REMAIN MARGINALLY FAVORABLE FOR DENSE SEA FOG THIS
WEEK AS WARM MOIST AIR FLOWS OVER COOLER CONTINENTAL SHELF WATERS.
HOWEVER, WATER TEMPERATURES HAVE BEGUN TO WARM AND THIS WILL
PERSIST THROUGH THE WEEK. ALSO, SURFACE WINDS WILL VEER TO THE
SOUTH-SOUTHEAST WHICH IS A LESS FAVORABLE TRAJECTORY FOR SEA FOG
TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ213-214-235>238-161015-
BRAZORIA-CHAMBERS-GALVESTON-HARRIS-JACKSON-MATAGORDA-
404 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

DENSE SEA FOG HAS DISSIPATED BUT CONDITIONS REMAIN ONLY MARGINALLY
FAVORABLE FOR ADDITIONAL SEA FOG TO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THURSDAY WITH
PERIODS OF SHOWERS AND THUNDERSTORMS. AT THIS TIME, INSTABILITY
LOOKS WEAK AND SEVERE THUNDERSTORMS LOOK UNLIKELY HOWEVER RAINFALL
COULD BECOME LOCALLY HEAVY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 15, 9:54 AM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
954 AM CST SUN JAN 15 2017

TXZ210>212-226-151645-
Austin TX-Waller TX-Colorado TX-Wharton TX-
954 AM CST SUN JAN 15 2017

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL WHARTON...EAST CENTRAL
COLORADO...SOUTHWESTERN WALLER AND SOUTHEASTERN AUSTIN COUNTIES
THROUGH 1045 AM CST...

At 954 AM CST, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, moving north at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Sealy and San Felipe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2953 9612 2955 9630 2990 9631 2989 9606
TIME...MOT...LOC 1554Z 189DEG 12KT 2959 9622
Special weather statement, Jan 15, 12:07 PM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1207 PM CST SUN JAN 15 2017

TXZ177-196>199-212-151900-
Grimes TX-Walker TX-Waller TX-Washington TX-Brazos TX-Montgomery TX-
1207 PM CST SUN JAN 15 2017

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN WASHINGTON...SOUTHWESTERN
WALKER...NORTHWESTERN WALLER...SOUTHERN GRIMES...SOUTHEASTERN BRAZOS
AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 100 PM CST...

At 1207 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Hempstead, moving north at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Navasota, Hempstead, Prairie View, Washington, Anderson, Richards,
Carlos and Roans Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 9576 3009 9600 3015 9620 3067 9609
TIME...MOT...LOC 1807Z 196DEG 23KT 3020 9608

The radar

The Ft Hood radar (KGRK), 123 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
January 15, 3:48 PM CST to 3:50 PM CST
Where
Madison County, 0.84 mi W of North Zulch to 1.15 mi N of North Zulch
Rating
EF0
Path length
1.25 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
30.922, -96.114

EF-0 tornado briefly touched down in the North Zulch area and damaged some trees from Bundic Road to Diserens Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675077.